Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 41, NWS Binghamton, NY

July 18, 1997Tioga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 18, 1997, 8:35 PM EDT for Tioga County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1997, 8:35 PM EDT (00:35 UTC)
Expired
Jul 18, 1997, 9:15 PM EDT
In force
40 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Tioga County, NY

The radar

The Binghamton radar (KBGM), 27 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1997-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1997-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 190037 RRA
SVRBGM
NYC107-190115-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
835 PM EDT FRI JUL 18 1997
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  915 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL NEW YORK
 
   ...SOUTHERN TIOGA COUNTY
 
DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM JUST NORTH OF WAVERLY. THIS
STORM WILL REACH NICHOLS BY 845 PM BEFORE MOVING OUT OF THE COUNTY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:00 PM EDT, 7 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 1:00 PM EDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
100 PM EDT FRI JUL 18 1997

ERLY RELEASE SO WE CAN GEAR UP FOR PSBL SVR CONVECTION.

WILL USE A REMAINDER OF THE AFTN TO COVER LINGERING ACTIVITY...XPCT
TSRA WILL BE OVER ACRS WRN ZONES BY LATE AFTN WITH SOME ACTIVITY
LINGERING SE SXNS INTO ERLY EVNG.

OVERNIGHT WILL CONTINUE WITH A MOSTLY CLEAR...COOLER AND LESS HUMID
FCST. COULD SEE SOME CLDS TO OUR NE BUT XPCT MAINLY CLEAR SKIES ACRS
THE TWIN TIERS. SNDGS AND FAIR WX CU PROCEDURE (IN ADDN TO SAT DATA)
INDICATE WELL SEE PLENTY OF SCT-BKN CU TMRW SPCLY E AND NE SXNS. WITH
DECENT CAA AND GOOD MIXING WILL KEEP THE BREEZY AND GO WITH 15-20 MPH
WINDS. MAXES 70-75.

TMRW NGT CLEAR AND CHILLY. RECORDS: SYR 45/BGM 47/AVP 46. WE MAY
APPROACH THESE READINGS BEFORE ALL IS SAID AND DONE. WILL FCST 45-50 FOR
LOWS. WE MAY GET SOME CIRRUS CLOUDS IN HERE FOR SUNDAY BUT MOSTLY SUNNY
AND PLEASANT LOOKS GOOD. MAXES U70S. GOTTA GO...

.BGM...NONE.

BRADY

In the hours before

Special weather statement, Jul 18, 3:47 PM EDT, 4 hours 48 minutes before
PAZ038-044-047-048-039-040-043-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
347 PM EDT FRI JUL 18 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1000 PM EST FRIDAY FOR THE FOLLOWING COUNTIES:

BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
1100 PM EDT.

JSW
Special weather statement, Jul 18, 4:48 PM EDT, 3 hours 47 minutes before
PAZ038-044-047-048-039-040-043-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
347 PM EDT FRI JUL 18 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1000 PM EST FRIDAY FOR THE FOLLOWING COUNTIES:

BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN TDHE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
1100 PM EDT.

JSW
Local storm report, Jul 18, 6:27 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
631 PM EDT FRI JUL 18 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    HAZLETON MUNI ARPT        PA   64 MPH TSTM GUST
07/18/97   LUZERNE

0600 PM    HAZLETON                  PA   WIND DAMAGE
07/18/97   LUZERNE                        TREES AND WIRES DOWN.  A
                                          FEW SIGNS BLOWN OFF FRONT
                                          OF BUILDINGS.
Local storm report, Jul 18, 6:31 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
631 PM EDT FRI JUL 18 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    HAZLETON MUNI ARPT        PA   64 MPH TSTM GUST
07/18/97   LUZERNE

0600 PM    HAZLETON                  PA   WIND DAMAGE
07/18/97   LUZERNE                        TREES AND WIRES DOWN.  A
                                          FEW SIGNS BLOWN OFF FRONT
                                          OF BUILDINGS.
Special weather statement, Jul 18, 7:38 PM EDT, 57 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-190140-

SPECIAL WEATHER STATEMENT - CANCELLATION OF SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 PM EDT FRI JUL 18 1997

...THE SEVERE THUNDERSTORM WATCH FOR CENTRAL NEW YORK HAS BEEN
CANCELLED...

SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE
SOUTHERN TIER AND WESTERN CATSKILLS OF NEW YORK THROUGH EARLY EVENING.
THESE STORMS HAVE WEAKENED CONSIDERABLY AND ARE EXPECTED TO CONTINUE TO
WEAKEN. WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAIN ARE STILL
POSSIBLE...HOWEVER THE THREAT FOR SEVERE WEATHER ACROSS CENTRAL NEW
YORK HAS ENDED.

WALDSTREICHER
Special weather statement, Jul 18, 7:40 PM EDT, 55 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-190140-

SPECIAL WEATHER STATEMENT - CANCELLATION OF SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 PM EDT FRI JUL 18 1997

...THE SEVERE THUNDERSTORM WATCH FOR CENTRAL NEW YORK HAS BEEN
CANCELLED...

SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE
SOUTHERN TIER AND WESTERN CATSKILLS OF NEW YORK THROUGH EARLY EVENING.
THESE STORMS HAVE WEAKENED CONSIDERABLY AND ARE EXPECTED TO CONTINUE TO
WEAKEN. WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAIN ARE STILL
POSSIBLE...HOWEVER THE THREAT FOR SEVERE WEATHER ACROSS CENTRAL NEW
YORK HAS ENDED.

WALDSTREICHER

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.